Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 20, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 5, 2003, 4:08 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 4:08 PM EDT (20:08 UTC)
- Expired
- Jul 5, 2003, 4:30 PM EDT
- In force
- 22 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Lancaster County, PA, York County, PA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1322 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
018
WUUS51 KCTP 052008
SVRCTP
PAC071-133-052030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
403 PM EDT SAT JUL 5 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA
LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 430 PM EDT.
* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHEAST OF GAP TO 9
MILES NORTHWEST OF STEWARTSTOWN...MOVING EAST SOUTHEAST AT 45 MPH.
ADDITIONAL THUNDERSTORMS WILL BE DEVELOPING ON THE WESTERN EDGE
OF THIS LINE...ACROSS SOUTHERN YORK COUNTY.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BART AROUND 410 PM.
WAKEFIELD AROUND 415 PM.
DELTA AROUND 420 PM.
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
THIS IS A DANGEROUS STORM WIND GUSTS FROM THIS SEVERE THUNDERSTORM
HAVE ALREADY CAUSED NUMEROUS DOWNED TREES ACROSS LANCASTER AND YORK
COUNTIES DURING THE PAST HOUR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE TO A SUBSTANTIAL SHELTER NOW
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.
LAT...LON 4009 7591 4004 7604 3991 7613 3984 7626
3974 7677 3971 7612 3990 7596 3997 7592
LAMBERT/LIPTON
$$
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:45 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 5, 12:45 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1245 PM EDT SAT JUL 05 2003 ...CHANGES... WILL KEEP FCST CLOSE TO WHAT WE HAVE NOW. WILL CALL FOR DRY WEATHER FOR NEXT SAT. NEW AVN/MREFS WOULD SUPPORT CUTTING POPS BACK ON THU... THUS I WILL MOST LIKELY DO THAT TOO. ...DISC... ...SHORT TERM... ANOTHER HOT DAY IN STORE FOR THE AREA. SOME SHOWERS AND STORMS AGAIN...AS AREA OF CONVECTION TO THE WEST WORKS EASTWARD. BEST DYNAMICS TO THE NW...WHILE BEST DEWPOINTS AND HEATING TO THE SE. LIMITING FACTORS WILL BE WARM TEMPS AT 500 MB...MINUS 7...AND THAT WE ARE ON SOUTHERN EDGE OF THE WESTERLIES. ESTIMATED VIL FOR SEVERE AROUND 55 TO 60. WILL JUST KEEP CHC POPS ALL AREAS. LOOKS LIKE SMALL EAST...WEST LINE TRYING TO FORM FROM ABOUT STATE COLLEGE...EASTWARD ALONG I-80. PLENTY OF ACTIVITY WELL BACK TO THE NW...OVER MI. FOR SUNDAY...FRONT DOES NOT COME IN...BUT WINDS SHIFT. WITH WIND SHIFT AND DEWPOINTS FALLING A LITTLE...CONVECTION WILL BE VERY LIMITED. BEST CHC S PA. IF WE WANT STRONG TO SEVERE STORMS...NEED TO SEE MORE OF A S-SE FLOW...AND MOISTURE CONVERGENCE...SOME HINTS OF THAT FOR LATE MONDAY. WE HAVE NOT HAD THAT THIS SEASON. ...LONG TERM... MAJOR LOW TRACKS ACROSS EASTERN CANADA TUESDAY...WITH VERY STRONG DYNAMICS FOR JULY...SUPPORTING LARGE SCALE SEVERE OUTBREAK..BUT MOST LIKELY N OF C PA. WILL TRY TO BRING FRONT TO MID SUMMER FRONTAL JUNK YARD AT BEST...THE AREA BETWEEN ROUTE 6 AND I-80...BUT MAY NOT GET MUCH FURTHER SOUTH THAN I-90...FROM PAST EXPERIENCE AND CLIMO. TROUGH DEEPENS MORE ON THU...MAY BRIEFLY DRAG FRONT TO THE SOUTH... AS HEIGHTS DROP ABOUT 1 STANDARD DEVIATION BELOW NORMAL. HARD TO GET FRONTS VERY TO THE SOUTH IN EARLY JULY...WILL WORK BACK TO THE NORTH...BUT RISING HEIGHTS AND LOW POPS ON MREFS...WILL KEEP FRIDAY DRY AND CALL FOR DRY WEATHER NEXT SAT. PATTERN FAVORS A HOT RIDGE TO THE WEST...THUS HOT FOR MANY. AFTER A LESS THAN PERFECT SPRING...SUMMER 2003 MAY BE LESS THAN GREAT...ON EDGE OF HEAT WAVES AND MCS ACTIVITY. UG...LIKE TO SEE SOME NORMAL WEATHER. STILL NOT AS HOT AND DRY AS OUR FIRST SUMMER HERE 10 YEARS AGO. EVEN HOTTER...GIVEN 4 WEEKS OF NEXRAD TRAINING WE HAD THAT SUMMER IN NORMAN OK. .CTP... PA...NONE. MARTIN
Hazardous weather outlook, Jul 5, 4:33 AM EDT, 11 hours 35 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049>053- 056>059-063>066-051030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 433 AM EDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY THUNDERSTORM ACTIVITY WILL ONCE AGAIN BE POSSIBLE THIS AFTERNOON AND EVENING...AND SOME OF THESE STORMS COULD BE ON THE STRONG TO LOCALLY SEVERE SIDE. .DAYS TWO THROUGH SEVEN... ADDITIONAL AFTERNOON AND EVENING THUNDERSTORM ACTIVITY WILL BE POSSIBLE SUNDAY THROUGH TUESDAY...AND SOME OF THESE STORMS COULD BE STRONG TO LOCALLY SEVERE. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY NIGHT...BRINGING THE CHANCE FOR MORE LOCALLY STRONG THUNDERSTORMS...BUT THEN COOLER AND LESS HUMID AIR IN ITS WAKE ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DEVOIR
In the hours before
Special weather statement, Jul 5, 10:10 AM EDT, 5 hours 58 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063-064-060000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1010 AM EDT SAT JUL 5 2003 ...LOCALLY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGHOUT CENTRAL PENNSYLVANIA THIS AFTERNOON AND EVENING... THUNDERSTORMS OVER THE OHIO VALLEY WILL MOVE TOWARD CENTRAL PENNSYLVANIA THIS AFTERNOON. SOME OF THESE STORMS COULD BE ON THE STRONG TO SEVERE SIDE. IN ADDITION...WIDELY SCATTERED STORMS MAY DEVELOP AHEAD OF THE MAIN AREA OF CONVECTION... AS PARTLY SUNNY SKIES ALLOW TEMPERATURES QUICKLY TO RISE THROUGH THE 80S. WHILE THESE STORMS WILL TEND TO POP UP AND DOWN QUICKLY...ANY STORMS THAT FORM THIS AFTERNOON AND EVENING COULD BE ON THE STRONG TO SEVERE SIDE. THE GREATEST SEVERE WEATHER THREAT FROM ANY STORM WILL BE STRONG AND POTENTIALLY DAMAGING WIND GUSTS...ESPECIALLY ACROSS WESTERN SECTIONS OF CENTRAL PENNSYLVANIA. IN ADDITION...BRIEF TORRENTIAL DOWNPOURS AND DANGEROUS LIGHTNING WILL BE POSSIBLE. PERSONS WITH OUTDOOR PLANS SHOULD MONITOR THE LATEST WEATHER CONDITIONS THROUGHOUT THE DAY AND BE PREPARED TO SEEK SHELTER INDOORS SHOULD THREATENING WEATHER APPROACH. MARTIN
Special weather statement, Jul 5, 2:02 PM EDT, 2 hours 6 minutes before
PAZ056-057-063-065-051900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 202 PM EDT SAT JUL 5 2003 ...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF YORK... CUMBERLAND...DAUPHIN AND PERRY COUNTIES THROUGH THE MID AFTERNOON HOURS... AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES EAST OF LEWISTOWN TO 9 MILES NORTH OF CARLISLE TO 9 MILES SOUTHWEST OF CARLISLE...MOVING EAST AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR BOILING SPRINGS AT 210 PM...WERTZVILLE...MONTGOMERY FERRY... LIVERPOOL...HOGESTOWN AT 215 PM...MILLERSBURG...MECHANICSBURG... HALIFAX...DILLSBURG AT 220 PM AND WORMLEYSBURG AT 225 PM. THE THUNDERSTORMS WILL AFFECT THE HARRISBURG METRO AREA BETWEEN 220 AND 245 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
Special weather statement, Jul 5, 2:59 PM EDT, 1 hour 9 minutes before
PAZ059-065-066-052000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 259 PM EDT SAT JUL 5 2003 ...STRONG THUNDERSTORMS WILL AFFECT YORK...LANCASTER AND LEBANON COUNTIES THROUGH 345 PM... AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF PALMYRA TO HERSHEY TO 4 MILES NORTHWEST OF ELIZABETHTOWN TO 4 MILES SOUTHEAST OF THREE MILE ISLAND TO 5 MILES WEST OF WEIGELSTOWN... MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR RHEEMS...LAWN...EMIGSVILLE...AND CLEONA AT 305 PM...LEBANON...SAND HILL...YORK...AND MOUNT JOY AT 310 PM...MARIETTA AND CORNWALL AT 315 PM. BRIEF HEAVY DOWNPOURS...WIND GUSTS TO 50 MPH...AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
Local storm report, Jul 5, 3:58 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
358 PM EDT SAT JUL 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0313 PM ELIZABETHTOWN PA 61 MPH TSTM WIND GUST
07/05/03 LANCASTER
0321 PM NEWBERRYTOWN PA WIND DAMAGE
07/05/03 YORK TREES DOWN REPORTED BY LAW
ENFORCEMENT
KL/BL/DM/CSThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:43 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 47 min |
| Jul 5, 3:21 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 39 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.